Breastfeeding & Drugs: Use of Pain Medications in the Breastfeeding Woman

previous page
Home Register Log in Log out Past Pages Recall References
Status: Not Logged In
next page
Breastfeeding and Drugs Topics
Table of Contents
Pre module evaluation
Prescription and Over the Counter Medications
Case Study 28
Contraception
Case Study 29
Herbs
Galactogogues
Antidepressants
Pain Medications
Illicit Drugs
Alcohol
Smoking
Post module evaluation
References

Women who are breastfeeding can have pain due to many different causes: post-partum pain after episiotomy or Cesarean section, nipple pain from early breastfeeding, headaches, pain from injuries or other causes. Maternal pain causes stress and may cause problems with decreased oxytocin release and subsequent milk letdown. See also: Hormones involved in breast development and breastfeeding . Consequently pain in breastfeeding mothers should be treated. Non-pharmacologic methods such relaxation techniques can be used. Use of acetaminophen and ibuprofen are safe and effective in breastfeeding women.

When pain does not respond to routine measures listed above, oral codeine and hydroxycodone have been used in many many breastfeeding mothers around the world without infant problems. Occasional cases of infant sedation have been reported but appear to be dose related. In 2006, an infant death at age 13 days was reported. The mother was taking a codeine preparation for episiotomy pain. The infant was reported to have decreased breastfeeding and periods of lethargy starting at 7 days of age. The post-mortem blood concentration of morphine in the infant's blood was very high and thought to be responsible for the death. The mother had reported sleepiness and constipation on the oiginal dose of codeine and had decreased her dose in half. Evaluation of the mother showed that she had a variant of the gene CYP2D6 that caused her to be an ultra-rapid metabolizer of codeine to morphine. There has been debate in the medical literature about this case and whether codeine was the cause of the infant's death ( Memorize Koren, 2006 , Memorize Ferner, 2008 , Memorize Bateman, 2008 .

The FDA recently published a Public Health Advisory on the use of codeine by breastfeeding mothers. Because people don't know how they metabolize codeine, the FDA urged physicians to use the lowest dose of codeine that is effective and use it for the shortest period of time necessary. The FDA recommends that breastfeeding mothers monitor themselves and their infant while taking codeine. If the mother or infant becomes sleepy while taking codeine or the infant has decreased feeding, they need to contact their physician for urgent assessment ( Memorize FDA, 2007 ).

Further study on the issue of codeine metabolism, maternal and infant toxicity, and the genetic varient of ultra-rapid metabolizer is underway.



previous page next page
previous page next page

email -- Copyright 1998 Mary O'Connor MD, MPH -- Unauthorized use prohibited